Thunderstorm Wind, Allegany
- When
- June 2, 6:00 PM EST
- Where
- Allegany County, 0.62 mi NNE of Allegany
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.678, -78.894
A tree was reported down on Blackberry Dr.
A weak boundary lingered over the region with a cold front approaching the region. Full sunshine across the area led to increased instability, producing scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak boundary lingered over the region with a cold front approaching the region. Full sunshine across the area led to increased instability, producing scattered showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 1:28 PM EST, 4 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 228 PM EDT THU JUN 2 2016 .SYNOPSIS... A weak boundary OVER the Potomac Highlands today will remain nearly stationary through tonight. A weak cold front will approach the region Friday before stalling out overhead Friday night and Saturday. A stronger cold front will approach the east coast Sunday before passing through Sunday night. An upper-level trough will build overhead for the first part of next week. && .NEAR TERM /TONIGHT/... Surface analysis depicts a cold front across the Ohio Valley and Tropical Depression Bonnie centered off Cape Hatteras this afternoon. Easterly flow between these two features led to low clouds this morning. Low clouds have been dissipating and now a mix of sun and clouds are across the I-95 corridor. Full sunshine led to early convective initiation across the higher terrain today and numerous showers and thunderstorms are across the Potomac Highlands. Around 1000 j/kg of instability is west of the Blue Ridge and orograhic forcing will continue to initiate convection. Steering flow is weak and there is little shear and thunderstorms are expected to be pulse-like. Outflow boundaries are also expected to initiate convection this afternoon and evening. The freezing level is around 13k feet and warm rain processes are expected. PWATs have been rising across the area and are now near 1.4-1.5 which is well above the 75% percentile. Heavy rain is the main threat this afternoon and early evening. Localized flooding is possible mainly across the Potomac Highlands through tonight. Activity will slowly move east today. The best chance for showers and thunderstorms will be west of the Blue Ridge however instability will increase late this afternoon and thunderstorms are possible further east this evening. && .SHORT TERM /FRIDAY/... A cold front will move eastward tonight and Friday. Due to the high moisture content and a boundary near and moving into the region tonight...showers and thunderstorms are possible. Heavy rain will be the biggest threat overnight and Friday. The cold front will sag southward Friday. Another morning of low clouds are expected against the Blue Ridge. Clouds should dissipate by late morning/early afternoon Friday. Depending on convective activity overnight... multiple disturbances may approach the region Friday. There is a low threat for thunderstorms since instability and shear are weak. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Friday Night through Saturday Night... Mid Atlantic will remain warm and moist...although not hot...ahead of an approaching upper level trough. Expect extensive cloud cover throughout the period with chances for showers and thunderstorms... although the severe threat will likely hold off until Sunday. Lows Friday night will be in the mid 60s across the majority of the forecast area - slightly cooler west/warmer east. Highs Saturday in the mid 80s..lows Saturday night in the upper 60s. Sunday through Thursday... A strong mid/upper-level trough will pivot towards the area during the second half of the weekend. A surge of higher dew point air in the low-levels will move across the region Sunday afternoon ahead of this trough. The overall setup is very similar from model to model and from run to run, but timing differences remain. The potential exists for a substantial severe weather event Sunday afternoon and evening as long as sufficient destabilization can occur. In favor of severe weather is a strengthening 700-500 mb wind field in excess of 50 knots by evening as well as cooler mid-level temperatures and an influx of moisture in the low levels. Working against severe weather would be a stronger low level jet and potential clouds or unfavorable frontal timing (which as mentioned above is still uncertain). If the front comes through during the evening hours that will allow for maximum heating and destabilization and thus the greatest risk of severe weather. The warm and humid airmass would tend to suggest damaging winds and heavy rain would be the primary threats, though large hail would be possible with the strongest cells. SPC already has much of the area in a 30% probability for severe weather Sunday despite possible negative factors, so no matter how you slice it Sunday looks active. Later trends will have to be watched closely to see if an even higher threat develops. High pressure will build over the area during the first half of next week bringing quieter and less humid conditions to the area. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... MVFR conditions will dissipate across bwi/mtn this afternoon. Shra/tsra are occurring west of the terminals however activity is approaching MRB this afternoon. Heavy rain is expected in activity and may cause reduced vsbys. Activity may dissipate some as it moves eastward but -shra/vcts will likely reach cho/iad by 00z. Confidence decreases further east across dca/bwi/mtn. -Shra likely tonight and Friday as a weak cold front moves into the region tonight. IFR cigs expected tonight and into Friday morning with brief periods of LIFR expected at IAD/MRB as well. Showers and thunderstorms will be possible Friday night..with best chances Saturday afternoon/evening. Lows ceilings may occur during late night/early morning. Sub-VFR likely in showers and thunderstorms Sunday afternoon and evening. Winds will generally be southwesterly 10 to 15 knots with much higher gusts possible in stronger thunderstorms. VFR likely Monday with winds turning to the northwest 10 to 15 knots. && .MARINE... A southeast flow is expected...but wind speeds should remain below SCA criteria. A few showers and a possible thunderstorm are possible tonight...but coverage will remain isolated to scattered. Scattered thunderstorms are possible Friday and Saturday...especially during the afternoon and evening hours. Some thunderstorms may contain locally gusty winds. Scattered showers and thunderstorms wil be possible on the waters Friday night through Saturday night. Small Craft Advisories may be needed for much of the waters Sunday as southerly to southwesterly flow increases ahead of a strong cold front. Stronger wind gusts are possible in thunderstorms during the afternoon and evening. The cold front will clear the waters by Monday with northwest flow possibly breaching Small Craft Advisory levels as high pressure builds in. && .TIDES/COASTAL FLOODING... Water levels may reach minor looding levels Saturday at Annapolis and Baltimore. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && PRODUCTS...HAS/WOODY!/DFH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 503 PM EDT THU JUN 2 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-032115- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 503 PM EDT THU JUN 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. SOME THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. HEAVY DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-032115- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 503 PM EDT THU JUN 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT SLOW MOVING SHOWERS AND THUNDERSTORMS MAY LEAD TO LOCALIZED FLOODING ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. SOME THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS. HEAVY DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL ROMNEY 39.34N 78.76W
06/02/2016 E0.88 INCH HAMPSHIRE WV FIRE DEPT/RESCUE
&&
EVENT NUMBER LWX1603878
HASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLOOD 1 SSW CLOVER HILL 38.43N 79.04W
06/02/2016 ROCKINGHAM VA 911 CALL CENTER
ROAD CLOSED AT 8600 BLOCK OF WAGGYS CREEK RD DUE TO
HIGH WATER
&&
EVENT NUMBER LWX1603879
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM FLOOD 1 WSW CLOVER HILL 38.45N 79.06W
06/02/2016 ROCKINGHAM VA 911 CALL CENTER
ROAD CLOSED AT INTERSECTION OF DANIEL CUPP RD AND
WAGGYS CREEK RD DUE TO HIGH WATER
&&
EVENT NUMBER LWX1603880
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
528 PM EDT THU JUN 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 N NEW CREEK 39.40N 79.02W
06/02/2016 E0.88 INCH MINERAL WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1603881
RCMThe Sterling radar (KLWX), 144 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was reported down on Blackberry Dr.
A tree was reported down across Route 51.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644025, 644024.